Kentucky, 2009Flooding and Damaging Wind in Kentucky, September 26, 2009
September 26, 2009 · NWS LMK · 5 events in 4 counties and zones
Rainy conditions on the 25th continued into the 26th, producing areas of heavy rainfall that resulted in isolated flooding. Some stronger thunderstorms during the afternoon hours produced gusty winds resulting in some minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainy conditions on the 25th continued into the 26th, producing areas of heavy rainfall that resulted in isolated flooding. Some stronger thunderstorms during the afternoon hours produced gusty winds resulting in some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 26, 1:00 AM CST, 2 hours earlier.
Area forecast discussion, Sep 26, 1:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT SAT SEP 26 2009
.SHORT TERM (TODAY AND TONIGHT)...
ALL SHORT RANGE AND ENSEMBLE MODELS ARE IN GOOD AGREEMENT THIS
MORNING FOR THE NEXT 36 HOURS. THE MUCH ADVERTISED CLOSED UPPER LOW
WILL CONTINUE TO GRADUALLY SHIFT TO THE EAST. ON THE EAST SIDE OF
THE LOW THIS MORNING A SHORT WAVE WILL TRACK NORTHEAST WHICH WILL
INCREASE PRECIPITATION ACROSS CENTRAL TENNESSEE AND EAST KENTUCKY.
HAVE UPPED THE POPS ACROSS THE EASTERN PORTION OF THE FORECAST AREA
THROUGH 18Z INTO THE CATEGORICAL RANGE... BASICALLY WHERE THE FLASH
FLOOD WATCH IS IN PLACE.
DRIER AIR WILL WORK INTO THE REGION THIS AFTERNOON WHICH SHOULD HELP
DIMINISH THE RAIN FROM WEST TO EAST BUT MAY HELP DESTABILIZE THE
ATMOSPHERE AS THE UPPER LOW MOVES OVER THE AREA. SO AFTER A PERIOD
OF DIMINISHING RAIN ANOTHER ROUND OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY AND EVENING. THE RAIN
WILL END OVERNIGHT AS A DRIER WESTERLY FLOW DEVELOPS.
WITH THE EXPECTED CLOUDS AND PRECIPITATION HIGHS THIS AFTERNOON WILL
HOLD IN THE 70S WITH LOWS TONIGHT FALLING INTO THE MID AND UPPER
50S.
AS MENTIONED THE PLACEMENT OF THE FLASH FLOOD WATCH IS IN GOOD SHAPE
AND NO CHANGES ARE PLANNED. ALSO PATCHY DENSE FOG WILL BE AN ISSUE
THIS MORNING ESPECIALLY ACROSS THE WESTERN PORTION OF THE FORECAST
AREA AND WILL HANDLE THIS WITH SPECIAL WEATHER STATEMENTS.
.LONG TERM (SUNDAY THROUGH FRIDAY)...
SUNDAY THROUGH TUESDAY...
UPPER AIR PATTERN SHOWS TWO SYSTEMS TO AFFECT THE REGION FOR THE
EARLY PART OF NEXT WEEK. THE EASTERNMOST SYSTEM WILL BE MOVING UP
THE ST LAWRENCE VALLEY SUNDAY...WITH ITS RELATED 500MB TROUGH AXIS
MOVING EAST OF KENTUCKY DURING THE MORNING HOURS. THE SECOND SYSTEM
WILL STILL BE IN ALBERTA CANADA SUNDAY...BUT WILL QUICKLY SCOOT
SOUTHEAST TOWARDS THE GREAT LAKES BY MONDAY.
ONCE THE TROUGH AXIS MOVES EAST SUNDAY...SUBSIDENCE AND DRIER AIR
WILL LEAD TO CLEARING SKIES CERTAINLY BY AFTERNOON AND PROBABLY BY
MORNING ACROSS OUR WESTERN COUNTIES. WITH MILD PACIFIC AIR AND LIGHT
SOUTHWEST WINDS EXPECTED SUNDAY...TEMPERATURES SHOULD RECOVER INTO
THE MID TO UPPER 70S FOR AFTERNOON HIGHS.
A POWERFUL JET WILL DIVE SOUTHEAST ACROSS THE UPPER MIDWEST LATE
SUNDAY AND WILL HELP DEVELOP A STRONG AUTUMNAL CYCLONE ACROSS THE
GREAT LAKES BY MONDAY MORNING. BOTH THE 00Z NAM AND GFS ARE SIMILAR
IN RAPIDLY DEEPENING LOW PRESSURE TO AROUND 980MB ACROSS NORTHERN
MICHIGAN. THIS WILL BRING THE COOLEST AIR OF THIS YOUNG FALL SEASON
INTO THE LOWER OHIO VALLEY BEGINNING MONDAY.
EXPECT VERY MILD TEMPERATURES EARLY MONDAY AS A STRENGTHENING
SOUTHWESTERLY LOW LEVEL JET AHEAD OF A SHARP COLD FRONT WILL PREVENT
MUCH DECOUPLING OF THE BOUNDARY LAYER OVERNIGHT. THE FRONT ITSELF
WILL MOVE SOUTHEAST OF THE OHIO RIVER AROUND DAWN. WITH A STRONG
PRESSURE GRADIENT DEVELOPING AND COLD AIR ADVECTION MONDAY...EXPECT
BREEZY WINDS DURING THE AFTERNOON WITH SOME GUSTS AROUND 30 MPH.
WITH SCANT MOISTURE AHEAD OF THIS BOUNDARY...ONLY A FEW MID LEVEL
CLOUDS WILL ACCOMPANY THE FRONT...WITH CLEARING DURING THE
AFTERNOON.
HIGH SURFACE PRESSURE WILL BUILD ACROSS THE MISSOURI RIVER VALLEY
TUESDAY...WHILE BROAD CYCLONIC FLOW CENTERED OVER THE EASTERN GREAT
LAKES WILL BRING NORTHWEST WINDS THE THE LOWER OHIO VALLEY. ALTHOUGH
SOME FLAT CU MAY DEVELOP DURING THE AFTERNOON OVER THE
BLUEGRASS...EXPECT MOSTLY CLEAR SKIES.
WILL CONTINUE TO USE THE COOLER RAW MODEL TEMPERATURES OVER THAT OF
MOS GUIDANCE. FOR MONDAY AND TUESDAY. TUESDAY WILL BE THE FIRST DAY
THIS FALL WITH WIDESPREAD HIGHS IN THE 60S.
.WEDNESDAY THROUGH FRIDAY...
A SLOWLY PROGRESSIVE BUT AMPLIFIED PATTERN ALOFT WILL CONTINUE DRY
NORTHWEST FLOW ACROSS THE COMMONWEALTH. IN THIS AMPLIFIED PATTERN
THE SURFACE RIDGE AXIS...WEST OF US ON TUESDAY WILL ONLY VERY SLOWLY
MOVE ACROSS EASTERN KENTUCKY BY THURSDAY AFTERNOON.
CLASSIC OCTOBER-LIKE WEATHER MAY BE EXPECTED WEDNESDAY AND THURSDAY
WITH LIGHT WINDS...CLEAR SKIES...MILD DAYS AND COOL NIGHTS. OUR
COLDEST MORNING WITH CALM WINDS SHOULD BE WEDNESDAY. SOME OF OUR
NORMALLY COOLER LOCATIONS SUCH AS MARROWBONE AND LEXINGTON INDIANA
MAY FALL INTO THE LOWER 40S.
&&
.AVIATION (06Z TAFS)...
LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO BRING PLENTIFUL MOISTURE
INTO THE LOWER OHIO VALLEY IN THE FIRST 12 HOURS OF THE FORECAST
PERIOD. SURFACE OBS AND SATELLITE PICTURES INDICATED IFR CONDITIONS
JUST TO THE WEST OF THE TAF SITES UNDER MOSTLY CLEAR SKIES. THE
FEELING NOW IS THAT THE MID LEVEL CLOUDS OVER THE AREA WILL CLEAR
AND CONDITIONS WILL DROP INTO THE IFR RANGE ESPECIALLY AT SDF AND
BWG.
BEST CHANCE FOR PRECIPITATION WILL BE OVER THE LEX TAF SITE BY 12Z
AND AGAIN LATE IN THE DAY ACROSS ALL THE AREA.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082.
&&
SHORT TERM...JA
LONG TERM...JSD
AVIATION...JA
Hazardous weather outlook, Sep 26, 1:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT SAT SEP 26 2009
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
345 AM EDT SAT SEP 26 2009 /245 AM CDT SAT SEP 26 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED STORMS WILL CONTINUE TODAY
WITH MINOR FLOODING POTENTIAL CONTINUING. BY LATE AFTERNOON AND
EVENING...THERE IS THE POTENTIAL FOR AN ISOLATED STRONG STORM WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE APPRECIATES ANY REPORTS OF HEAVY RAIN
AND FLOODING.
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-270830-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
345 AM EDT SAT SEP 26 2009 /245 AM CDT SAT SEP 26 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THE MAIN THREAT TODAY WITH SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE HEAVY RAINFALL AS A COLD FRONT MOVES INTO AN AREA WITH AN
UNUSUALLY MOIST ATMOSPHERE. RAINFALL TOTALS OF ONE TO THREE INCHES
ARE POSSIBLE ACROSS THE REGION...WITH ISOLATED HIGHER AMOUNTS. GIVEN
THE LOCALLY HEAVY RAINS OVER THE LAST COUPLE OF DAYS...FLASH
FLOODING IS POSSIBLE. IN ADDITION TO THE HEAVY RAIN THREAT...
AFTERNOON THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE APPRECIATES ANY REPORTS OF HEAVY RAIN
AND FLOODING.
JA
In the hours before
Local storm report, Sep 25, 9:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1124 PM EDT FRI SEP 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD 3 SW KEENE 37.90N 84.67W
09/25/2009 JESSAMINE KY EMERGENCY MNGR
WATER REPORTED WAIST DEEP ACROSS STATE HIGHWAY 33 NEAR
THE JESSAMINE...WOODFORD COUNTY LINE. OTHER ROADS
REPORTED FLOODED NEAR KEENE. LEXINGTON NEWS REPORTED
ONGOING WATER RESCUE IN NORTHERN JESSAMINE COUNTY.
&&
EVENT NUMBER LMK0900150
JSDLocal storm report, Sep 25, 9:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 PM EDT FRI SEP 25 2009...CORRECTION TO COUNTY
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 5 S LEXINGTON 37.97N 84.50W
09/25/2009 FAYETTE KY EMERGENCY
MNGR
FOUR INTERSECTIONS ON THE SOUTH SIDE OF LEXINGTON
CLOSED DUE TO HIGH WATER...INCLUDING THE INTERSECTION OF
TATES CREEK ROAD AND GAINESVILLE DRIVE.
&&
EVENT NUMBER LMK0900151
JSDLocal storm report, Sep 25, 9:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 PM EDT FRI SEP 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 4 SW LEXINGTON 38.61N 85.67W
09/25/2009 M2.00 INCH SCOTT IN MESONET
TWO INCHES OF RAIN IN 2 HOURS REPORTED BY A KENTUCKY
MESONET SITE SOUTHWEST OF LEXINGTON.
&&
EVENT NUMBER LMK0900152
JSDSpecial weather statement, Sep 26, 12:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EDT SAT SEP 26 2009
INZ076>079-083-084-089>092-261200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE
240 AM EDT SAT SEP 26 2009 /140 AM CDT SAT SEP 26 2009/
...PATCHY DENSE FOG THIS MORNING...
PATCH FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE
ACROSS SOUTH CENTRAL INDIANA THIS MORNING. IF DRIVING WATCH FOR
REDUCED VISIBILITIES AND REMEMBER TO USE LOW BEAM LIGHTS.
THE FOG WILL DISSIPATE SHORTLY AFTER SUNRISE.
Special weather statement, Sep 26, 2:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 AM EDT SAT SEP 26 2009
KYZ023>043-045>049-053>057-067-261100-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-LINCOLN KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
STANFORD
415 AM EDT SAT SEP 26 2009 /315 AM CDT SAT SEP 26 2009/
...PATCHY DENSE FOG THIS MORNING...
FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE IN SOME
LOCATIONS ACROSS CENTRAL KENTUCKY THIS MORNING. IF DRIVING WATCH
FOR REDUCED VISIBILITIES AND REMEMBER TO USE LOW BEAM LIGHTS.
THE FOG WILL DISSIPATE AS RAIN MOVES NORTH FROM CENTRAL TENNESSEE
THIS MORNING.
JA
Event by event
2 heavy rain, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Cumberland
- When
- September 26, 3:00 AM CST to 4:30 AM CST
- Where
- Cumberland County, 0.89 mi SW of Ellington
- Reported by
- Mesonet
- Coordinates
- 36.740, -85.430
The Cumberland County Kentucky Mesonet site measured 1.4 inches of rain in 90 minutes.
Heavy Rain, Clark
- When
- September 26, 4:31 AM EST to 6:31 AM EST
- Where
- Clark County, 1.49 mi NNW of Winchester
- Reported by
- Mesonet
- Coordinates
- 38.000, -84.190
The Clark County Kentucky Mesonet site measured 2.31 inches of rainfall in a little less than two hours.
Flood, Jessamine
- When
- September 26, 8:26 AM EST to 11:30 AM EST
- Where
- Jessamine County, 1.03 mi N of Union Mills to 1.26 mi NE of Union Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.895, -84.521
A creek along HWY 169 overflowed its banks, but was not affecting highway traffic. The creek level at 11:30 am EST was about ten feet above normal after approximately five inches of rain fell in the previous 12 hours.
Flood, Jessamine
- When
- September 26, 10:46 AM EST to 1:46 PM EST
- Where
- Jessamine County, 1.19 mi ENE of Spears to 2.49 mi WSW of Logana
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.878, -84.411
Standing water in Tates Creek trailer park was deep enough to result in the evacuation of seven to nine families.
Thunderstorm Wind, Ohio
- When
- September 26, 4:45 PM CST
- Where
- Ohio County, Cromwell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -86.800
Trees and power lines were downed and a metal roof was blown off of a barn.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 26, 20091 death · 1 injured · 1 event
- Flash Flooding and Flooding in Georgia, September 26, 2009$349,000 · 52 kt wind · 11 events
- Flash Flooding in Tennessee, September 26, 2009$70,000 · 7 events
- Flooding in Tennessee, September 26, 2009$5,000 · 33 events
- Dense Fog in Kentucky, September 26, 20099 events
- Flash Flooding and Flooding in Virginia, September 26, 20098 events
- Dense Fog in Missouri, September 26, 20097 events
- Hail and Damaging Winds in Illinois, September 26, 2009$3,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Alabama, September 26, 2009$2,000 · 3 events
- Heavy Rain in West Virginia, September 26, 20092 events
- Waterspouts in Gulf of Mexico, September 26, 20092 events
- High Wind in Montana, September 26, 200954 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196315, 196316, 196460, 196461, 196462.